The common cold, also called viral rhinitis, is one of the most common infectious diseases in humans. The infection is usually mild and improves without treatment. Because of the large number of people who get the common cold, this illness results in more than 22 million days of missed school and an even greater number of absent days from work every year in the United States. The average American has 1 to 3 colds per year.
The common cold is an upper respiratory infection that is caused by several families of viruses. Within these virus families, more than 200 specific viruses that can cause the common cold have been identified. The virus family that causes the most colds is called rhinovirus. Rhinoviruses cause up to 40% of colds, and this virus family has at least 100 distinct virus types in its group. Other important upper respiratory virus families are named coronavirus, adenovirus and respiratory syncytial virus. Since so many viruses can cause cold symptoms, development of a vaccine for the common cold has not been possible.
Rhinoviruses cause most colds in the early fall and spring. Other viruses tend to cause winter colds and their symptoms can be more debilitating. There is no evidence that going out in cold or rainy weather makes you more likely to catch a cold.
The common cold causes a group of symptoms that are easily recognized by patients and doctors. About 50% of patients will develop a sore throat, which is often the first symptom to appear because it can occur as early as 10 hours after infection. This is followed by congestion in the nose and sinuses, a runny nose and sneezing. Hoarseness and cough can also occur and may last longer than other symptoms, sometimes for several weeks. High fevers are rare with the common cold.
Most people diagnose the common cold by the typical symptoms of runny nose, congestion and sneezing. Usually it isn't necessary for you to see a health care provider. You should see a doctor if you develop a high fever, severe sinus pain, ear pain, shortness of breath or new wheezing. These are symptoms that suggest you either have something other than a cold or a complication of the cold.
Symptoms typically peak on the second, third or fourth days of infection and last about 1 week. People are most infectious (likely to pass the cold onto others) during the first 24 hours of the illness, and they usually remain infectious for as long as the symptoms last. Up to 25% of people may have persistent symptoms, such as a nagging cough that can last for several weeks. For a small number of people, the congestion from a cold may allow another illness to take hold, such as a bacterial infection of the middle ear or the sinuses. Respiratory complications such as bronchitis or asthma can cause symptoms that last for a month or longer.
The common cold most often is transmitted by direct contact with germs from the nose, mouth, or coughed or sneezed droplets from someone who is infected, usually by hand-to-hand contact. Virus particles are passed from one person's hand to another person's hand. The second person then touches his or her eyes or rubs his or her nose, spreading the virus there, where the virus can start a new infection. It is possible to become infected by touching a surface, such as a tabletop or doorknob that was recently touched by an infected person, and then touching your eyes or nose. These viruses also can be spread by inhaling particles from the air after an infected person has coughed or sneezed.
To avoid getting or spreading a cold, it helps to clean your hands often, carefully dispose of all used tissues, and avoid rubbing your eyes and nose. If possible, you should avoid close, prolonged exposure to people who have colds.Usually about half of the family members of an infected person will become ill. Colds also are transmitted frequently in schools and day care facilities.
People who get less than 7 hours of sleep per night are more likely to get colds compared to those averaging at least 7 hours of sleep per night. Also people who exercise regularly, especially those who exercise daily, have fewer colds per year than those who are less active.
Although medical therapies can improve the symptoms of the common cold, they do not prevent, cure or shorten the illness. Drink enough fluids, get plenty of rest and treat your symptoms to keep yourself as comfortable as possible.
Gargling warm salt water can soothe a sore throat. Inhaling steam may improve nasal congestion temporarily. Over-the-counter cold remedies that contain a decongestant will help to dry secretions and relieve congestion. These remedies may also relieve cough, if the cough is triggered by mucus in the throat.
It is important to keep in mind that antibiotics do not cure the common cold or shorten the length of time that symptoms last.
Vitamin C and echinacea (a frequently used herbal therapy) have been widely rumored to decrease the likelihood of developing the common cold and to shorten symptoms, but no conclusive research has shown that this is true. Zinc-containing products advertised to treat the common cold remain popular. Some studies suggest that zinc lozenges may shorten the duration of symptoms, but questions remain regarding the best and safest dose.
A small percentage of people who have a common cold develop bacterial infections of the middle ear, sinuses or lungs. If you develop high fevers, ear pain, severe pain over your sinuses, wheezing or shortness of breath, you should see your physician to be sure that you don't have a more serious illness.When To Call a Professional
The common cold is a mild infection that improves on its own within a week. However, some people may have symptoms that last for several weeks, and a small number of people may develop bacterial infections of the ear, sinuses or lungs following the common cold.
What do I need to know about cough and cold medicines?
Over-the-counter (OTC) cough and cold medicines contain 1 or more ingredients used to decrease cough and cold symptoms. OTC cough medicine may contain an antitussive, expectorant, or both. Antitussives decrease cough by blocking your cough reflex. Expectorants thin your mucus to help clear it from your airway. Cold medicines may have any combination of a cough medicine, antihistamine, decongestant, and pain medicine. Antihistamines may help reduce runny nose and sneezing. Decongestants may help to reduce nasal congestion (stuffiness). Pain medicines also help to decrease a fever.
Who should not take OTC cough and cold medicines?
People with certain medical conditions should talk to their healthcare provider before taking OTC cough or cold medicines. Examples include high blood pressure, irregular heartbeat, or liver disease. Decongestants, antihistamines, and medicines high in sodium (salt) can raise blood pressure. If you are pregnant or breastfeeding, ask your healthcare provider if you can take these medicines.
How do I safely take OTC cough and cold medicines?
- Read the directions on the label to learn how much medicine you should take and how often to take it. Do not take more than the recommended amount. Choose medicine that decreases the symptoms you have.
- Do not combine cough and cold medicines together or with pain medicine. Different cold medicines may contain the same ingredient. For example, cold medicines may contain acetaminophen. When you take more than one type of medicine, you may take too much of the same ingredient.
- Do not combine cough and cold medicines with prescription medicines unless your healthcare provider says it is okay. When you take these medicines together they may not work correctly. It may also increase your child's risk for side effects.
- Do not drink alcohol while you are taking cold medicines that make your drowsy. Alcohol can make the drowsiness worse.
What do I need to know about OTC cough and cold medicine overdose?
An overdose means you have taken too much cough and cold medicine. An overdose can become life-threatening. You may have any of the following if you have had an overdose of OTC cough and cold medicine:
- Blurred vision, dilated pupils, or severe headache
- Nausea, vomiting, diarrhea, or constipation
- Anxiety, irritability, restlessness, or hallucinations
- Slurred speech, trouble thinking, or unusual behavior
- A fast heartbeat, irregular heartbeat, or trouble breathing
- Seizures, loss of consciousness, or not waking up
What should I do if I think I took too much OTC cough and cold medicine?
Call the Poison Control Center at 1-800-222-1222 immediately.
Call 911 or have someone else call if:
- You have a seizure.
- You have hallucinations.
- You have trouble breathing.
When should I seek immediate care?
- You have a fast or irregular heartbeat.
- You have anxiety, irritability, restlessness, slurred speech, or trouble thinking.
- You have nausea, or you are vomiting.
When should I contact my healthcare provider?
- You have a severe sore throat with a fever, headache, rash, nausea, or vomiting.
- You have a fever that lasts longer than 3 days.
- You have a cough that lasts longer than 1 week.
- You have wheezing when you cough or breathe.
- You have blurred vision or dilated pupils.
- You have diarrhea or constipation.
- You have a headache that does not go away.
- You have questions or concerns about your condition or care.